What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:32 PM MST, 1 hour 58 minutes earlier. Its key messages:
- Showers and thunderstorms are expected to last through this evening, with strong outflow winds.
- Slight Risk for severe weather Tuesday evening. Main risks will be strong winds of 40 to 60 mph over the adjacent plains and 1.5"+ hail, 60 to 70 mph wind gusts, and an isolated tornado close to the Kansas border.
- Flash flood risk for the mountains and the I-25 corridor Wednesday afternoon and evening.
- Monsoonal thunderstorms will continue throughout the forecast period.
Area forecast discussion, Jul 15, 1:32 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
232 PM MDT Mon Jul 15 2024
.KEY MESSAGES...
- Showers and thunderstorms are expected to last through this
evening, with strong outflow winds.
- Slight Risk for severe weather Tuesday evening. Main risks will be
strong winds of 40 to 60 mph over the adjacent plains and 1.5"+
hail, 60 to 70 mph wind gusts, and an isolated tornado close to the
Kansas border.
- Flash flood risk for the mountains and the I-25 corridor Wednesday
afternoon and evening.
- Monsoonal thunderstorms will continue throughout the forecast
period.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 230 PM MDT Mon Jul 15 2024
Currently...
Isolated thunderstorms have already popped up across the higher
terrain and parts of our northern I-25 corridor. SPC Mesoanalysis
page is showing around 1500 J/kg of DCAPE depending on where you
look across the plains and I-25 corridor, and observations are
showing some pretty large dewpoint depressions. As such, gusty
outflow winds continue to be our main concern this afternoon.
Rest of Today and Tonight...
Shower and thunderstorm coverage will continue to increase this
afternoon and evening, with northwest steering flow aloft pushing
activity off of the mountains and onto the adjacent plains within
the next few hours. While scattered convection will be possible this
evening for the entire eastern plains, the best chance for any
stronger storms will be along and north of Highway 50 where
effective bulk shear is maximized closer to 30-35 knots. While some
storms may be capable of producing moderate to briefly heavy
rainfall, given the dewpoint depressions and sounding profiles, our
biggest convective impact risk for today will be strong outflow
winds. As we move into the overnight hours, showers and storms will
dissipate, mostly leaving the area by around 10pm.
Tuesday...
The upper-level ridge will break down on Tuesday as a cold front is
pushed south across the eastern plains, hinting at the end of this
stretch of excessive heat. High temperatures will be in the high-80s
to mid-90s across the eastern plains, and mainly spread across the
80s for the mountain valleys.
Looking at precipitation chances, the extent of showers and
thunderstorms tomorrow afternoon will likely depend on a few key
factors. First, the timing of the cold front will play a key role in
localized lift and an influx of better moisture. Additionally, winds
behind the front will quickly turn more northeasterly, allowing for
some moist upslope into our higher terrain. Next, looking aloft, a
perturbation to the mid and upper-level flow will be passing over
tomorrow afternoon, coinciding with some lee troughing near the
surface. Between that and the front, there will be plenty of lift
across the area to help initiate storms. Meanwhile, high-res models
are plotting varying amounts of CAPE, depending on which model you
look at, with most in support of a decent amount of convective
activity. Even some of the less enthusiastic models, such as the
GFS, are showing between about 600-1200 J/kg, while more aggressive
models bring in a larger wedge of unstable air behind the front,
getting closer to 2000 J/kg by early afternoon. Then, given the
easterly post-frontal winds at the surface along with breezy
northwest winds aloft, bulk shear should be 30-35 knots or more. So
overall, Tuesday is shaping up to be an active convective day, with
thunderstorms forming over and near the mountains during early to
mid-afternoon before moving off to the east-southeast. Storms will
intensify as they approach the Kansas border, where instability will
be at its highest. Convection is not expected to be very isolated in
nature, with wider overall coverage on account of the easterly
upslope. However, a few discrete cells cannot be ruled out. In
general, main concerns for tomorrow will be strong outflow winds,
large hail, and heavy rainfall with the possibility of flash
flooding in vulnerable areas. Most of the stronger to severe storms
will be over the eastern plains, but the mountains could still see
some heavy rainfall and gusty winds as well.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 230 PM MDT Mon Jul 15 2024
Tuesday Evening:
There is a slight risk for severe weather outlooked over our far
eastern plains on Tuesday afternoon. The short term forecast has the
hazards over the I-25 corridor, but the far eastern plains is
expected to have between 1000-2000 J/kg of MUCAPE, around 30 kts of
0-6km Bulk Shear, and a straight line hodograph in place. All of
this leads to all hazard risks as splitting supercells are expected
with this type of set-up. 1.5"+ hail, 60 to 70 mph wind gusts, and
an isolated tornado are all possible with the risk increasing near
the Kansas border.
Wednesday:
The post frontal airmass creating east-southeasterly winds all along
the plains towards our mountains. There is around 1500 J/kg of
MUCAPE all along the eastern mountains and the plains. In
Wednesday's case, the further east you travel, the stronger the CIN
and the closer to the mountains the less CIN there is. This really
confines the flash flooding and severe risk to over the adjacent
plains and the eastern mountains. The CAPE profile over those
regions has long and skinny CAPE, which is a very good sounding for
very heavy rains. I am not issuing it right now, but a Flash Flood
Watch may be needed over the eastern mountains and I-25 corridor on
Wednesday afternoon and evening. We'll need to pay close attention
to the population areas, especially in low lying areas, and our
active burn scars, the Spring Creek and Decker burn scars.
Thursday through Sunday:
Like mentioned before, the high pressure will remain over the desert
southwest, wobbling slowly further to the west by the end of the
forecast period. This results in daily chances for thunderstorms
over the mountains that spread over the eastern plains. There always
seems to be this looming moisture boundary near the Kansas border
that has around 1500 J/kg of MUCAPE and 30-40 kts of 0-6km Bulk
Shear, but by time the thunderstorms reach that area, the night time
inversion stabilizes the atmosphere. So main risks are going to be
heavy rains over the mountains. The severe thunderstorm risk over
this area is pretty limited due to the lack of shear.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1126 AM MDT Mon Jul 15 2024
VFR conditions are expected at KALS, KCOS, and KPUB through 24
hours. Gusty winds will pick up this afternoon, from the west at
KALS and from the east-northeast at KCOS and KPUB, gusting around 20-
25 knots. Showers and thunderstorms are expected in the area
this afternoon into early evening as well, with the most likely
time of storm formation between 20-02Z. Gusty outflow could
cause erratic winds upwards of 50 knots. Storms will depart the
areas near the terminals by approximately 9pm, though a few
showers may linger over the Palmer Divide a bit longer.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM MDT this evening for COZ083>086-093-
097-098.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...SKELLY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jul 15, 10:28 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jul 15 2024
COZ058>089-093>099-161730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jul 15 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Increasing coverage of showers and thunderstorms is expected across
the area today. Storms will fire over and near the higher terrain
early this afternoon before pushing east. Main impact concerns will
be damaging outflow winds to around 60 mph and frequent cloud to
ground lightning. Weaker storms over the mountains will still be
capable of producing moderate to heavy rainfall, frequent
lightning, and outflow gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms will become more numerous from Tuesday
through the end of the work week. Showers and thunderstorms, along
with severe weather, are expected to return to the plains Tuesday
into Tuesday night. The primary threats Tuesday will be damaging
winds, large hail, and heavy rainfall with possible flash
flooding. Several more rounds of thunderstorms are expected into
the late week with a threat of flash flooding each day.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
GARBEROGLIO/RODRIGUEZ
In the hours before
Special weather statement, Jul 15, 1:11 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT Mon Jul 15 2024
COZ084-085-152045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
211 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cimarron Hills, or 8 miles northeast of Colorado Springs, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Schriever Space Force Base, Falcon, Cimarron Hills,
and Peterson Space Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 10480 3899 10475 3898 10441 3870 10449
TIME...MOT...LOC 2011Z 281DEG 11KT 3890 10469
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KTSSpecial weather statement, Jul 15, 1:14 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
214 PM MDT Mon Jul 15 2024
COZ083-085-086-152045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
214 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES THROUGH 245 PM
MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 23 miles northwest of Pueblo, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Penrose and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 10507 3857 10504 3855 10470 3829 10477
TIME...MOT...LOC 2013Z 281DEG 11KT 3847 10498
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KTSSpecial weather statement, Jul 15, 1:43 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT Mon Jul 15 2024
COZ083-085-086-152115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
243 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT...SOUTH
CENTRAL EL PASO AND NORTHWESTERN PUEBLO COUNTIES THROUGH 315 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Penrose, or 18 miles northwest of Pueblo, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fountain, Pueblo West, Pinon, and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 10496 3850 10497 3858 10493 3860 10484
3859 10467 3852 10460 3842 10460 3833 10465
3834 10481
TIME...MOT...LOC 2043Z 278DEG 11KT 3847 10485
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KTSSpecial weather statement, Jul 15, 1:49 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Mon Jul 15 2024
COZ084-085-152145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
249 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN EL PASO COUNTY THROUGH
345 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 19 miles east of Colorado Springs, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Calhan, Ramah, Truckton, Yoder, Ellicott, Peyton, Rush, and Schriever
Space Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3867 10405 3864 10438 3913 10476 3913 10405
TIME...MOT...LOC 2049Z 261DEG 11KT 3890 10446
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Jul 15, 2:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
333 PM MDT Mon Jul 15 2024
COZ079-083-086-089-093-152200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
333 PM MDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OTERO...SOUTHEASTERN
FREMONT...NORTHEASTERN CUSTER...WESTERN CROWLEY AND PUEBLO COUNTIES
THROUGH 400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles east of Boone to 6
miles south of Blende to 10 miles southwest of Pueblo Reservoir.
Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pueblo, Pueblo Airport, Fowler, Ordway, Olney Springs, Boone, Sugar
City, Crowley, Pueblo Reservoir, Salt Creek, Pueblo Depot, Blende,
Avondale, Pueblo West, Beulah, and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 10363 3793 10439 3794 10498 3819 10505
3829 10490 3852 10404 3847 10389
TIME...MOT...LOC 2133Z 291DEG 14KT 3827 10411 3815 10454 3816 10489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, Jul 15, 3:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT Mon Jul 15 2024
COZ089-152230-
Crowley County CO-
401 PM MDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CROWLEY COUNTY THROUGH
430 PM MDT...
At 401 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Forder to 12 miles
northwest of Ordway to 7 miles north of Crowley. Movement was east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northern Crowley
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3851 10356 3835 10355 3827 10365 3830 10402
3843 10403 3852 10399 3852 10361
TIME...MOT...LOC 2201Z 280DEG 20KT 3851 10387 3838 10386 3830 10390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Simcoe